Odds of reporting pharyngitis more than three times higher for patients taking oral antibiotics
MONDAY, Nov. 21 (HealthDay News) -- Use of oral antibiotics for treatment of acne is associated with a more than three-fold increased risk of reported pharyngitis, according to a study published online Nov. 21 in the Archives of Dermatology.
David J. Margolis, M.D., Ph.D., from the University of Pennsylvania in Philadelphia, and colleagues investigated the association between antibiotics used to treat acne and pharyngitis. Participants in a cross-sectional study (266 participants) and a nine-month prospective cohort study (358 females and 218 males) completed survey forms, underwent a visual examination for acne, and had their throats swabbed for culture. Patient report of pharyngitis was the main outcome measured.
The investigators found that, in the cross-sectional study, 10 of 15 participants in the antibiotic group reported an episode of pharyngitis in the prior month, compared to 47 of 130 participants with acne in the no oral antibiotics group. Current use of oral antibiotics for acne was associated with higher odds of reporting an episode of pharyngitis (unadjusted odds ratio [OR], 3.53). Among the prospective cohort participants, 36 and 96 participants received oral and topical antibiotics, respectively. Oral antibiotic use in this cohort was associated with an increased risk of pharyngitis in mixed regression models (OR, 4.34). Group A streptococcus colonization was detected in less than 1 percent of the participants, and was not associated with pharyngitis.
"The odds of reporting pharyngitis is more than three times baseline in patients receiving oral antibiotics for acne versus those who are not receiving oral antibiotics," the authors write.
Full Text (subscription or payment may be required)